Published online by Cambridge University Press: 23 May 2008
Individuals with cancer have two to four times an increased risk of depressive disorders compared to the general population. Depressive symptoms are related to impaired daily life functioning and a rise in health care utilization. Pharmacological treatments for depression are usually effective to reduce depressive symptoms, but sometimes lead to serious adverse reactions. We describe a cancer patient who developed sudden psychological and behavioral abnormalities after administration of the antidepressant paroxetine. Impulsive and aggressive symptoms are a so-called activation syndrome that can cause violent or suicidal tendencies. Palliative care staff should pay close attention to these potentially lethal reactions and make an immediate and correct diagnosis.
Full text views reflects PDF downloads, PDFs sent to Google Drive, Dropbox and Kindle and HTML full text views.